Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2018, 4:57 PM MDT for Cheyenne County, Colorado; Wallace County, Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2018, 4:57 PM MDT (22:57 UTC)
- Expired
- May 24, 2018, 5:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Wallace County, KS
The radar
The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:58 PM MDT | HAIL 0.5 | 1 W Arapahoe, CO | |
| May 24, 5:15 PM MDT | TSTM WND GST 65 | Weskan, KS | STORM CHASER IS ALSO A SPOTTER. HE REPORTED NEAR ZERO VISIBILITY IN BLOWING DUST AS THE GUST FRONT WENT THROUGH WESKAN. |
| May 24, 5:34 PM MDT | TSTM WND GST 54 | 2 Wnw Sharon Springs, KS | |
| May 24, 5:39 PM MDT | HAIL 1 | Sharon Springs, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:47 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
527
WUUS53 KGLD 242257
SVRGLD
COC017-KSC199-242345-
/O.NEW.KGLD.SV.W.0052.180524T2257Z-180524T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
457 PM MDT THU MAY 24 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Cheyenne County in east central Colorado...
Western Wallace County in west central Kansas...
* Until 545 PM MDT
* At 457 PM MDT, a severe thunderstorm was located 9 miles east of
Cheyenne Wells, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sharon Springs, Weskan and Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3883 10228 3896 10230 3905 10209 3905 10205
3907 10205 3913 10188 3884 10171 3874 10217
TIME...MOT...LOC 2257Z 251DEG 19KT 3886 10219
HAIL...1.00IN
WIND...60MPH
$$
TL1 follow-up statement
990
WWUS53 KGLD 242316
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
516 PM MDT THU MAY 24 2018
COC017-KSC199-242345-
/O.CON.KGLD.SV.W.0052.000000T0000Z-180524T2345Z/
Cheyenne CO-Wallace KS-
516 PM MDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND WESTERN
WALLACE COUNTIES IN WEST CENTRAL KANSAS...
At 516 PM MDT, a severe thunderstorm was located 6 miles west of
Weskan, or 16 miles east of Cheyenne Wells, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sharon Springs, Weskan and Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3885 10223 3898 10221 3903 10209 3906 10201
3911 10187 3884 10171 3876 10210
TIME...MOT...LOC 2316Z 251DEG 19KT 3889 10207
HAIL...1.00IN
WIND...60MPH
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:10 PM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 24, 2:10 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Goodland KS 210 PM MDT Thu May 24 2018 .SHORT TERM...(This evening through Sunday) Issued at 210 PM MDT Thu May 24 2018 Tonight...mid level moisture will interact with a frontal boundary to produce scattered showers and thunderstorms this evening with some of the storms becoming severe generally south and east of a line from Norton to Goodland and Flagler. Another disturbance moves out of southeast Wyoming into the McCook and Norton areas close to midnight producing a small batch of possible severe storms. Precipitation should come to an end by early morning Friday. Low temperatures range from the low to mid 50s in far eastern Colorado to the mid 50s to low 60s east of the CO/KS border. Friday-Friday night...upper level ridging builds over the area ahead of a low pressure system off the central California coast. 850mb temperatures and bias corrected grids support highs in the mid 80s to near 90 in far eastern Colorado with low to mid 90s east of the CO/KS border. Low temperatures in the mid 50s to low 60s. No precipitation is expected. Saturday-Saturday night...the upper ridge axis is firmly over the area during the day before slowly moving east during the night putting the forecast area under southwest flow aloft ahead of a low pressure center over Nevada and Utah. 850mb temperatures warm another 2F to 6F across the area and when combined with better performing bias grids produce highs in the low to upper 90s across the area. Along and west of the CO/KS border southeast winds look to become breezy with gusts 30 to 35 mph possible. Low temperatures range from the mid 50s to low 60s in far eastern Colorado with mid 60s east of the state line. Sunday...models continue to advertise a weather disturbance moving north-northeast into the area ahead of upper low to our west. This continues to support a chance for afternoon thunderstorms. Breezy southeast winds again with highs in the mid/upper 80s west to low 90s east. .LONG TERM...(Sunday night through Thursday) Issued at 112 PM MDT Thu May 24 2018 Southwest flow prevails at the start of the period, with an upper low centered over eastern Nevada and western Utah. This low pushes northeast into the northern Plains on Monday and Tuesday, before traveling along the Canadian border towards the Great Lakes on Wednesday and Thursday. As this disturbance advances, a few waves pass over the region and surface lee side troughing persists near the Colorado border through midweek. With this set up, periodic showers and thunderstorms are forecast Sunday night through Wednesday. There is a potential for severe thunderstorms during this timeframe with decent moisture, sufficient shear, and good instability in place. Will be able to resolve details including location and timing closer to next week as guidance improves. Upper ridging begins to develop across the High Plains late Wednesday into Thursday. Could still see some precipitation chances on Thursday before the ridge amplifies on Friday. Temperatures are expected to remain above normal, with highs in the 80s to low 90s and lows in the 50s to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1120 AM MDT Thu May 24 2018 KGLD, vfr conditions expected through the period. Northwest to northeast winds expected through about 23z before becoming variable as thunderstorms possibly impact the wind field. After 06z winds begin from the south under 10kts then slowly veer to the west by 12z and north by 17z. Currently have VCTS in the 22z-00z timeframe as a cold front initiates thunderstorm development. Its possible that the terminal could be impacted with large hail and damaging winds the primary threats during this time frame. KMCK, vfr conditions expected through the period. A south wind under 10kts at taf issuance will become variable as a cold front moves in. After 06z winds begin from the southwest under 10kts then slowly veer to the southwest and west by 14z. Currently have thunderstorms out of the forecast but will need to watch the 02z-04z timeframe as a few models bring thunderstorms through the terminal from the northwest. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JBH AVIATION...99
Hazardous weather outlook, May 24, 11:20 AM MDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Thu May 24 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1120 AM MDT Thu May 24 2018 /1220 PM CDT Thu May 24 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight risk for strong and severe thunderstorms from mid afternoon through mid evening for areas generally along and south of a line from McCook Nebraska to Goodland Kansas to Flagler Colorado. The storms should initially favor large hail to the size of golfballs, damaging winds to 65 mph and possibly a tornado through late afternoon. For the early to mid evening hours the storms are then expected to transition into an organized cluster capable of producing strong outflow winds to 65 mph which may produce some blowing dust and reduced visibilities. They will also be capable of producing locally heavy rainfall as they move east. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT).
In the hours before
Special weather statement, May 24, 3:03 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
303 PM MDT THU MAY 24 2018
COZ092-242115-
Cheyenne County CO-
303 PM MDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 315 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Haswell, or 38 miles west of Cheyenne Wells,
moving southeast at 55 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3869 10317 3869 10316 3877 10317 3878 10316
3862 10291 3861 10317
TIME...MOT...LOC 2103Z 317DEG 47KT 3862 10301
TLSpecial weather statement, May 24, 3:16 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
316 PM MDT THU MAY 24 2018
COZ092-242130-
Cheyenne County CO-
316 PM MDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 330 PM MDT...
At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Haswell, or 39 miles west of Cheyenne Wells,
moving southeast at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3869 10317 3869 10316 3879 10317 3879 10316
3862 10291 3861 10317
TIME...MOT...LOC 2116Z 308DEG 17KT 3865 10306
TLSpecial weather statement, May 24, 3:29 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
329 PM MDT THU MAY 24 2018
COZ092-242145-
Cheyenne County CO-
329 PM MDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 345 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Haswell, or 39 miles west of Cheyenne Wells,
moving southeast at 15 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3869 10310 3874 10296 3866 10278 3861 10282
3861 10314
TIME...MOT...LOC 2128Z 304DEG 13KT 3864 10304
TLSpecial weather statement, May 24, 3:44 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
344 PM MDT THU MAY 24 2018
COZ092-242200-
Cheyenne County CO-
344 PM MDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 400 PM MDT...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Kit Carson, or 14 miles southwest of Cheyenne
Wells, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cheyenne Wells, Kit Carson and Firstview.
This includes Highway 385 between mile markers 145 and 154.
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3873 10302 3887 10262 3888 10234 3879 10228
3861 10248 3861 10314
TIME...MOT...LOC 2144Z 275DEG 34KT 3868 10255
TLSpecial weather statement, May 24, 4:30 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Goodland KS 430 PM MDT THU MAY 24 2018 COZ092-242245- Cheyenne County CO- 430 PM MDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 445 PM MDT... At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Brandon, or 14 miles southwest of Cheyenne Wells, moving southeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Cheyenne County in east central Colorado. This includes Highway 385 between mile markers 136 and 139. A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3873 10248 3863 10221 3862 10220 3861 10262 TIME...MOT...LOC 2230Z 292DEG 26KT 3865 10249 TL
Special weather statement, May 24, 4:52 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
452 PM MDT THU MAY 24 2018
COZ091-242315-
Kit Carson County CO-
452 PM MDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIT CARSON COUNTY
UNTIL 515 PM MDT...
At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Stratton, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Kit
Carson County.
This includes Interstate 70 in Colorado between mile markers 426 and
428.
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3931 10245 3908 10231 3904 10241 3904 10256
3906 10261 3918 10267
TIME...MOT...LOC 2252Z 242DEG 16KT 3915 10261
TLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:05 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| May 24, 3:03 PM MDT | Special Weather Statement | GLD | Cheyenne | 12 min |
| May 24, 3:16 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| May 24, 3:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| May 24, 3:44 PM MDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| May 24, 3:51 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 24 min |
| May 24, 3:57 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 33 min |
| May 24, 4:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 31 min |
| May 24, 4:29 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 31 min |
| May 24, 4:30 PM MDT | Special Weather Statement | GLD | Cheyenne | 15 min |
| May 24, 4:52 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| May 24, 5:00 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 30 min |
| May 24, 5:28 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 32 min |
| May 24, 5:58 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
| May 24, 5:06 PM MDT | Special Weather Statement | GLD | Sheridan | 54 min |
| May 24, 5:07 PM MDT | Special Weather Statement | GLD | Thomas | 53 min |
| May 24, 5:08 PM MDT | Special Weather Statement | GLD | Thomas | 67 min |
| May 24, 5:11 PM MDT | Special Weather Statement | GLD | Logan | 64 min |
| May 24, 5:17 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 43 min |
| May 24, 5:31 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 44 min |
| May 24, 5:34 PM MDT | Dust Storm Warning | GLD | Gove, Logan, Sheridan, Wallace | 112 min |
| May 24, 5:39 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Sherman, Thomas, Wallace, Wichita | 51 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.